Alert archive / Minnesota / Winter Weather Advisories in 2022
Winter Weather Advisory 2, NWS Twin Cities, MN
NWS Twin Cities, MN issued this winter weather advisory at Jan 4, 2022, 9:26 PM CST for 8 counties in Minnesota. It took effect at Jan 5, 2022, 9:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2022, 9:26 PM CST (03:26 UTC)
- In effect from
- Jan 5, 2022, 9:00 AM CST
- Expired
- Jan 5, 2022, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Twin Cities, MN
Counties Chippewa County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Pope County, MN, Renville County, MN, Stevens County, MN, Swift County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 162 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -100 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Jan 4, 6:30 PM CST, 2 hours 56 minutes earlier.
Area forecast discussion, Jan 4, 6:30 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
630 PM CST Tue Jan 4 2022
.DISCUSSION...(This evening through Monday)
Issued at 249 PM CST Tue Jan 4 2022
Key Messages:
- Winter Weather Advisory issued beginning at 6pm this evening in
western, spreading eastwards to the rest of the MPX CWA by 9pm.
Lasts through 9pm tomorrow. Near-whiteout conditions are possible
across primarily western MN, with sporadic areas of whiteout
conditions elsewhere.
- Snow will fall this evening through most of tomorrow, with light
snow tapering off in western WI on Thursday morning. Highest
snowfall amounts are expected north of I-94, especially in western
WI where 3-6 inches are possible. Totals of 1-2 inches are possible
in far southern MN, with 2-4 inches along and west of the Twin
Cities metro.
- Thursday and Friday will see a return to below zero temperatures
with another blast of arctic air. Expect wind chill headlines for
Thursday to arrive once we get through most of our winter weather
advisory.
Today has remained mostly cloudy and mild with temperatures currently
varying from around 20 in central MN to the mid 30s in portions of
southern MN along I-90. Light snow is working its way through the
Dakotas and will be arriving in western MN around 00z, spreading
eastwards through the rest of the night and for much of the day
tomorrow. This system is characterized by a fairly broad upper level
trough with a surface low pressure center strengthening as it moves
over the area, with weak to moderate overall forcing amidst a fairly
saturated atmosphere. This will result in a fairly deep dendritic
growth zone, which coupled with our relatively weak forcing will
result in light to moderate snowfall. The bigger forecast concern in
this case will be strong winds increasing as the surface low passes
through and continues to strengthen, with a strengthening gradient
bringing strong northwesterly winds overnight and tomorrow. The
impact from this wind is twofold, both breaking up the dendrites to
bring down snow ratios a bit, while also funneling cold air
southwards with a plunge back towards frigid air temperatures on
Thursday. Overall snow amounts will vary quite a bit based on
location, and will prove difficult to measure due to the winds; We
can generally expect 3-6 inches along and north of I-94 with the
highest totals in western WI, 2-4 inches just south of I-94 including
the Twin Cities, and 1-2 inches in far southern Minnesota. We will
likely see sporadic areas of whiteout conditions, but at least with
this current forecast decided to stay out of any blizzard warnings
due to mediocre confidence in seeing it last for 3 hours or more.
Arctic air returns behind the system with falling temperatures
through Friday morning, falling into the single digits tomorrow
during the day as wind chills will likely reach advisory criteria
tomorrow night and early Thursday morning. High temperatures will
generally remain below zero on Thursday and remain quite cold into
Friday morning before we look to recover into the single digits on
Friday and 20s/30s on Saturday before yet another plunge back down
into the single digits or below zero Sunday and Monday behind a cold
front. Thankfully after Monday, most long range models are showing a
trend for normal to above normal temperatures through the middle of
the month with a lack of active weather. Another light snow chance
arrives with the front itself on Saturday, however this looks to be
fairly light and non-impact at the moment.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 608 PM CST Tue Jan 4 2022
As surface low just southwest of MSP moves east over the next couple
of hours, we'll quickly see wrap around snow and gusty northwest
winds move across MN and into WI. Biggest question with this event
is how long to carry prevailing -SN. BUFKIT soundings and HRRR vis
forecast show -SN lingering outside of RWF/MKT through Wed
afternoon, with it remaining in WI through Wednesday night, so did
extend prevailing snow mention out in this TAF update. Winds will be
jumping at RWF/MKT, with gusts over 40 kts possible, but gust
potential drops off pretty quick as you go northeast of these
airports, with MSP expecting to top out between 30 and 35 kts on the
gusts.
KMSP...Heaviest snow, when vis could dip down to 3/4s is expected
between 8z and 14z. From the late morning through the rest of the
period, we get into a snow shower type environment, so we could spend
quite a bit of time bouncing between 1sm and P6sm vis depending on
where convective rolls setup.
/OUTLOOK FOR KMSP/
THU...Chc MVFR cigs. Wind NW 10-15kts.
FRI...VFR. Chc MVFR cigs in evening. Wind SE 10-15kts.
SAT...MVFR. Chc IFR cigs. Wind S 10-15kts bcmg NW 15G25 kts late.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 3 PM CST Wednesday for Anoka-Blue
Earth-Carver-Chisago-Dakota-Faribault-Freeborn-Hennepin-Isanti-
Kanabec-Le Sueur-Mille Lacs-Ramsey-Rice-Scott-Sherburne-Steele-
Waseca-Washington-Wright.
Winter Weather Advisory until 3 PM CST Wednesday for Benton-Brown-
Chippewa-Douglas-Kandiyohi-Lac Qui Parle-Martin-McLeod-Meeker-
Morrison-Nicollet-Pope-Redwood-Renville-Sibley-Stearns-Stevens-
Swift-Todd-Watonwan-Yellow Medicine.
Winter Weather Advisory until 6 PM CST Wednesday for Goodhue.
WI...Winter Weather Advisory until 6 PM CST Wednesday for Barron-
Chippewa-Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.
&&
DISCUSSION...TDH
AVIATION...MPGHazardous weather outlook, Jan 4, 3:28 PM CST, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 328 PM CST Tue Jan 4 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 052130- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 328 PM CST Tue Jan 4 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. 2-4 inches of snow is expected tonight through Wednesday morning along and north of Interstate 94, with amounts decreasing to around 1 inch across southern Minnesota. Wind gusts as high as 50 mph will lead to low visibility from blowing snow. Near-whiteout conditions are possible across western Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Patchy blowing snow and snow showers could linger into Wednesday afternoon. Arctic air returns Wednesday trough Friday. Wind chill values as low as 30 to 40 below zero are possible Thursday and Friday mornings. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 9:26 PM CST | Blizzard Warning | MPX | Chippewa, Kandiyohi, Lac qui Parle, Pope, Renville, Stevens and 2 more | 12 hr |
| Jan 5, 4:07 AM CST | Wind Chill Advisory | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 34 more | 59 hr |
Nearby
Winter Weather Advisories in Minnesota, 2022Every winter weather advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.